View Full Version : Newbie
11-27-2011, 08:50 PM
Hello. I was diagnosed with subacute cutaneous lupus in August. I have a great doctor and I'm very thankful. I started medication and I have some questions. My rash is much better, but I can still see it on my legs. Will that every go away? My nails have become very thin and rigged. They hurt because they are so tender and thin. Will that go away? My joints ache and my muscles are weak. I'm hoping that gets better. Will it? Last question...how much sunlight is too much? I wear lotion with sunscreen every day. I'm afraid to be outside very much and even riding in the car worries me. Any advice?
11-28-2011, 12:39 AM
hi and welcome.
remember we are not doctors, so we can only offer our personal experiences.
everyone appears to have slightly different reaction to lupus and its medication.
no 2 people are exactly alike, therefore it is impossible to speak about anything as a definite.
also your different reaction time to medication means that your symptoms will deminish at a different rate.
as a general rule, it takes about 6 months for the effect of our drugs like plaquinel to fully be realised in our body.
it also takes quite a while for the medication to deminish our symptoms.
also the degree that our symptoms deminish or disappears alters in everyone.
to answer your questions......
yes your rash will usually go away.
it will come back when in a flare.
not everyone has the rash go away completely, some still see its effect, but it is usually reduced.
the thinning of nails is to do with the balance of different mineral levels in your body. the most effective treatment is to apply nail polish. this helps protect the nails, there is polish available that can help restore your nails, but i am not familiar with the brand names.
unfortunatelly very few people get over the aching joints. the level of soreness changes dramatically with your overall condition. but i think almost everyone has some level of ache. this is usually due to the inflamation we are carrying. most of us use anti inflamitory medication and over the counter pain medication on a regular basis.
sunlight is a very indervidual problem.
some of us still enjoy things like canoeing, whilst others cannot go out into summer sun at all.
some have a reaction to all uv light, including flouresent lighting. some have no reaction.
the best advice is to always slip, slop, slap.
Linda From Australia
11-28-2011, 12:23 PM
Wecome to our community.
It is frightening when you are first diagnosed with a disease, and you will have so many questions you want answered. The most frustrating thing I had to deal with when first diagnosed with Lupus was waiting for things to start improving and trying to understand which symptoms were Lupus related or not. With time you will start to see some pattterns emerging. I too was very scared to go out in the sun, and where I live, the sun is very hot. After a while I realised that the sun doesn't cause too many problems. I know other people with Lupus cannot even go under fluorescent lighting. So I am very fortunate that I can still enjoy some sunlight, but I am still very careful though because I don't really know what it is doing on the inside of me.
Please keep asking questions, it will help you to understand Lupus a bit better and feel more confident about living with Lupus. Your doctor can help you on the medical side, but we can give you our experiences with coping with Lupus.
11-28-2011, 03:19 PM
welcome to whl look forward to getting to know you we are like family here
Hi and welcome to WHL! I too was initially diagnosed with SCLE so I understand how you are feeling. As was said above, it takes the meds about 6 months to really work so be patient. Sunlight issues are different for everyone. Some of us can't handle florescent lighting (in offices or stores) just like we can't handle sunlight. They do make sunscreen in levels from 35-100 as well as clothing that has UV protection. The only way to really know how much is too much is to see what happens when you are in it. If you are in the car and feeling OK with no rashes then you are doing everything correctly.
We all just go one day at a time and see what our body can handle that day. Sounds to me like you are doing the best that you can!
11-28-2011, 07:41 PM
Everyone is different but in my case I have learned that sun exposure causes more than rashes. Luckily having been on plaquenol and mtx for aprox.18 mos my rashes are not as frequent or intense,but I have realized that my aches and muscle pain are made worse by exposure to sun. I think the clothing with built in spf protection work better than sunscreen but thats just me.
Take care Niall